Tennessee, 2010

Damaging Winds in Tennessee, July 21, 2010

July 21, 2010 · NWS MRX · 2 events in 1 county or zone

Isolated convection developed in the Tennessee Valley producing damaging outflow gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated convection developed in the Tennessee Valley producing damaging outflow gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 21, 1:46 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 21, 1:46 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT WED JUL 21 2010

.SHORT TERM (TONIGHT AND THURSDAY)...AN AREA OF SCATTERED
THUNDERSTORMS AND SHOWERS WAS MOVING SOUTHEAST OUT OF KY THE AREA.
INSTABILITY IS NOT VERY IMPRESSIVE IN THE AREA BUT PW'S ARE PRETTY
HIGH AND EXPECTED TO INCREASE LATER THIS AFTERNOON AND EVENING.
PRETTY MUCH A REPEAT OF YESTERDAY AND LAST EVENING. LOOKING FOR SOME
STORMS TO PRODUCE STRONG GUSTY WINDS BORDERING ON SEVERE CRITERIA
AND ESPECIALLY LOCALLY FLOODING RAINS. THURSDAY ANOTHER REPEAT.
UNTIL THE BIG BERMUDA HIGH MOVES ON OUT IT WILL STAY THIS WAY,
TYPICAL MID SUMMER WEATHER.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...STRONG HIGH PRESSURE
WILL DOMINATE WEATHER OVER THE REGION INTO THE WEEKEND.  THE RESULT
WILL BE CONTINUE HOT AND HUMID CONDITIONS WITH SCATTERED
THUNDERSTORMS OCCASIONALLY DEVELOPING AND MOVING ACROSS THE AREA.
THE BEST CHANCE OF THUNDERSTORM ACTIVITY WILL CONTINUE TO BE DURING
THE AFTERNOON AND EVENING HOURS OVER HIGHER TERRAIN.  A WEAKENING
FRONTAL BOUNDARY WILL MOVE INTO THE AREA AROUND THE SUNDAY/MONDAY
TIME FRAME.  THE BOUNDARY WILL STALL IN OR AROUND THE AREA AND ACT
AS A FOCUS FOR SCATTERED CONVECTION AND MAY CONTINUE TO EFFECT THE
MRX CWA THROUGH THE REST OF THE EXTENDED PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  73  95  74  98  75 /  20  30  20  10  10
KNOXVILLE AIRPORT, TN    71  93  72  96  73 /  40  30  20  10  10
OAK RIDGE, TN            72  93  72  96  73 /  40  30  20  10  10
TRI CITIES AIRPORT, TN   67  91  69  93  70 /  60  30  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/MJB
Hazardous weather outlook, Jul 21, 3:47 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 AM EDT WED JUL 21 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
447 AM EDT WED JUL 21 2010 /347 AM CDT WED JUL 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY...WITH A FEW ISOLATED STORMS POSSIBLY
BECOMING STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS.
THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON THURSDAY...WITH
A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE MAIN
THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

IN ADDITION...VERY HOT AND HUMID CONDITIONS EXPECTED ON FRIDAY AND
SATURDAY RESULTING IN HEAT INDICES OVER 100 DEGREES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 21, 2:03 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT WED JUL 21 2010

TNZ036>040-067>071-073-081>086-098>101-221915-
ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX-
JEFFERSON-NW BLOUNT-NORTH SEVIER-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-
MCMINN-NORTHWEST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
INCLUDING THE CITIES OF...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...MORRISTOWN...NEWPORT...KINGSTON...LENOIR CITY...
KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...JASPER...
CHATTANOOGA...CLEVELAND...BENTON
303 PM EDT WED JUL 21 2010 /203 PM CDT WED JUL 21 2010/

...HOTTER CONDITIONS EXPECTED BY THE END OF THE WEEK...

AN UPPER-LEVEL AREA OF HIGH PRESSURE WILL STRENGTHEN BY THE END OF
THE WEEK ACROSS THE SOUTHEASTERN UNITED STATES...RESULTING IN EVEN
HOTTER TEMPERATURES ACROSS THE SOUTHERN APPALACHIAN REGION BY FRIDAY
AND SATURDAY. TEMPERATURES ARE EXPECTED TO RISE INTO THE MID TO
UPPER 90S ACROSS MUCH OF THE SOUTHERN AND CENTRAL AREAS OF THE
GREAT TENNESSEE VALLEY BY FRIDAY AND SATURDAY AFTERNOONS. THIS HEAT
COMBINED WITH HIGH HUMIDITY LEVELS WILL PRODUCE POTENTIALLY
DANGEROUS HEAT INDICES ABOVE 100 DEGREES FOR SEVERAL HOURS EACH
AFTERNOON. IN ADDITION...LOWS DURING THE NIGHTTIME HOURS WILL ONLY
FALL INTO THE MID 70S ACROSS MUCH OF THE CENTRAL AND SOUTHERN AREAS
OF THE GREAT TENNESSEE VALLEY. A WEAK COLD FRONT IS EXPECTED TO
APPROACH THE REGION ON SUNDAY...BRINGING SOME RELIEF FROM THE HEAT
FOR EARLY NEXT WEEK IN THE FORM OF A SLIGHT INCREASE IN CLOUDS AND
CHANCES FOR THUNDERSTORMS.

WHEN TEMPERATURES AND HUMIDITY COMBINE TO PRODUCE VERY HIGH HEAT
INDICES...THIS HEAT CAN LEAD TO A VARIETY OF SERIOUS HEALTH
PROBLEMS...SUCH AS SUNSTROKE...HEAT CRAMPS...AND HEAT EXHAUSTION
WITH PROLONGED EXPOSURE OR PHYSICAL ACTIVITY. IF YOU MUST BE
OUTSIDE DURING THE AFTERNOON HOURS...IT IS BEST TO TAKE FREQUENT
BREAKS AND DRINK PLENTY OF WATER. IN ADDITION...WEAR LIGHT COLORED
CLOTHES AND DON'T GET TOO MUCH SUN EXPOSURE.

&&

FOR ADDITIONAL INFORMATION ON HEAT SAFETY TIPS...PLEASE VISIT THE
NATIONAL WEATHER SERVICE'S MORRISTOWN WEBSITE AT
WWW.WEATHER.GOV/MORRISTOWN/ OR WWW.SRH.NOAA.GOV/MRX/ .
Special weather statement, Jul 21, 3:31 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT WED JUL 21 2010

TNZ036-068-069-071-212130-
ANDERSON TN-KNOX TN-LOUDON TN-NW BLOUNT TN-
431 PM EDT WED JUL 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX...ANDERSON AND
LOUDON COUNTIES UNTIL 530 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF FARRAGUT...OR 8 MILES SOUTH
OF CLINTON...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...ALCOA...
MARYVILLE...EAGLETON VILLAGE...POWELL...BEARDEN...HALLS...LAKE
FOREST...WILDWOOD AND MASCOT.

LCM

The radar

The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 21, 3:50 PM EST
Where
Knox County, 1.12 mi W of Fountain City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.030, -83.950

Several trees were reported down in Fountain City.

Thunderstorm Wind, Knox

When
July 21, 4:00 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.970, -83.950

Numerous trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238552, 238553.